Alert archive / Illinois / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 112, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 17, 2017, 6:05 PM CDT for Henry County, Mercer County, Rock Island County, Illinois; Scott County, Iowa. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2017, 6:05 PM CDT (23:05 UTC)
- Expired
- Jun 17, 2017, 6:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 70.0 mph
Counties Scott County, IA, Henry County, IL, Mercer County, IL, Rock Island County, IL
The radar
The Quad Cities radar (KDVN), 40 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 6:20 PM CDT | TSTM WND DMG | Reynolds, IL | EMERGENCY MANAGER FOR MERCER COUNTY REPORTED LIMBS AND WHOLE TREES DOWN NEAR REYNOLDS ALONG WITH THE ROOF OFF OF A HOG CONFINE THAT WAS WRAPPED AROUND A TREE. A NEIGHBOR ALSO REPORTED THAT THE ROOF WAS RIPPED OFF OF THEIR BARN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 5:39 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.1 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 613 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 726 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.2
The text
As transmitted.
430
WUUS53 KDVN 172305
SVRDVN
ILC073-131-161-IAC163-172345-
/O.NEW.KDVN.SV.W.0112.170617T2305Z-170617T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
605 PM CDT SAT JUN 17 2017
The National Weather Service in the Quad Cities has issued a
* Severe Thunderstorm Warning for...
South central Rock Island County in northwestern Illinois...
Northeastern Mercer County in northwestern Illinois...
Western Henry County in northwestern Illinois...
Southwestern Scott County in east central Iowa...
* Until 645 PM CDT
* At 605 PM CDT, a severe thunderstorm was located near Illinois
City, or 12 miles east of Muscatine, moving east at 45 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Davenport, Moline, Rock Island, East Moline, Cambridge, Silvis,
Geneseo, Colona, Milan, Coal Valley, Orion, Blue Grass, Buffalo,
Andalusia, Viola, Woodhull, Matherville, Alpha, Sherrard and
Andover.
This includes the following highways...
Interstate 80 in Illinois between mile markers 7 and 24.
Interstate 74 in Illinois between mile markers 2 and 33.
Interstate 280 between mile markers 7 and 18.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
This storm is producing destructive winds and large damaging hail.
SEEK SHELTER NOW inside a sturdy structure and stay away from
windows!
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4115 9014 4115 9026 4126 9083 4152 9078
4148 9005
TIME...MOT...LOC 2305Z 282DEG 40KT 4139 9084
HAIL...1.50IN
WIND...70MPH
$$
122 follow-up statements
164
WWUS53 KDVN 172336
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
636 PM CDT SAT JUN 17 2017
IAC163-172345-
/O.CAN.KDVN.SV.W.0112.000000T0000Z-170617T2345Z/
Scott IA-
636 PM CDT SAT JUN 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SCOTT COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved east
out of the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 100 AM CDT for
northwestern Illinois.
LAT...LON 4115 9014 4115 9026 4125 9079 4151 9056
4148 9005
TIME...MOT...LOC 2335Z 282DEG 40KT 4132 9040
$$
ILC073-131-161-172345-
/O.CON.KDVN.SV.W.0112.000000T0000Z-170617T2345Z/
Rock Island IL-Mercer IL-Henry IL-
636 PM CDT SAT JUN 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTH CENTRAL ROCK ISLAND...NORTHEASTERN MERCER AND WESTERN HENRY
COUNTIES...
At 635 PM CDT, a severe thunderstorm was located over Orion, or 10
miles west of Cambridge, moving east at 35 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Moline, Rock Island, East Moline, Cambridge, Silvis, Geneseo, Colona,
Milan, Coal Valley, Orion, Viola, Woodhull, Matherville, Alpha,
Sherrard, Andover, Reynolds, Oak Grove, Cable and New Windsor.
This includes the following highways...
Interstate 80 in Illinois between mile markers 7 and 24.
Interstate 74 in Illinois between mile markers 1 and 33.
Interstate 280 between mile markers 13 and 18.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4115 9014 4115 9026 4125 9079 4151 9056
4148 9005
TIME...MOT...LOC 2335Z 282DEG 40KT 4132 9040
HAIL...1.00IN
WIND...70MPH
$$
12830
WWUS53 KDVN 172348
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
648 PM CDT SAT JUN 17 2017
ILC073-131-161-172357-
/O.EXP.KDVN.SV.W.0112.000000T0000Z-170617T2345Z/
Rock Island IL-Mercer IL-Henry IL-
648 PM CDT SAT JUN 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ROCK ISLAND...
NORTHEASTERN MERCER AND WESTERN HENRY COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 100 AM CDT for
northwestern Illinois.
LAT...LON 4115 9014 4115 9026 4125 9079 4151 9056
4148 9005
TIME...MOT...LOC 2347Z 282DEG 40KT 4130 9026
$$
12What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:12 PM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, Jun 17, 3:12 PM CDT, 2 hours 53 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 312 PM CDT Sat Jun 17 2017 .SYNOPSIS... Issued at 312 PM CDT Sat Jun 17 2017 At 19Z water vapor imagery indicated a potent shortwave trough over western south Dakota which was moving into and flattening out the ridge over the upper Midwest. Plentiful cloud cover was seen ahead of this trough across Iowa as a front was settled in from south central Iowa into northern Illinois. A few showers had developed along this boundary by mid afternoon, with areas to the south seeing an extensive cumulus field. && .SHORT TERM...(This Evening through Sunday) ISSUED AT 312 PM CDT Sat Jun 17 2017 Today's forecast focus is on thunderstorm chances yet this afternoon and this evening. Beyond this evening, cooler weather is in store for the area following the passage of a cold front. The frontal boundary that is currently located from south central Iowa through near KCID to KRFD will be the focus of thunderstorm activity over the next 6 hours. The shortwave trough over South Dakota will quickly shift east into Iowa through 06Z tonight. Ahead of this disturbance, deep layer shear will increase as has been ongoing already across the region as 19Z mesoanalysis from SPC indicates 0-6km shear values now approaching 40kts across much of Iowa from 20kts as was being measured earlier today. Still questioning when the cap will break to see if storms can tap into the 2000-3500 J/kg of surface based CAPE. Forecast soundings indicate this will occur around 21Z. Assuming this plays out and initiation occurs in the next several hours thoughts are that cells will be able to organize and strengthen, keeping a severe threat for the southeast 1/3 to 1/2 of the forecast area. How widespread the threat will be remains to be seen as cells may be more isolated to scattered in nature. Later this evening as the shortwave moves closer bringing more significant forcing, activity will likely increase, but by this time, the front will have moved south far enough and low level forcing is focused into portions of Missouri into western to southwest Illinois, so expectations are for the large line of significant to severe storms that develops to be south of the forecast area. While an isolated tornado cannot be ruled out, the primary threats with these storms will be damaging winds and large hail. If the initial storms are slower moving or if there are any training storms, there is potential for heavy rain as precipitable water values of 1.7 to 1.9 inches are being observed in the area of concern. After the front moves through, the airmass will be much changed with much cooler and drier air taking residence over the area. Look for highs only in the mid 70s to around 80 degrees with dewpoints dropping into the 50s and low 60s to make tomorrow feel much different than the past week. There will be another impulse of mid-level energy moving across the region on Sunday late morning through afternoon, so may see enough lift to get some isolated to scattered showers. Don't expect much rainfall with any of this activity, but is enough of a chance to add in a mention of rain and perhaps an isolated thunderstorm in the afternoon. .LONG TERM...(Sunday Night through Saturday) ISSUED AT 312 PM CDT Sat Jun 17 2017 A cool down will be seen for the start of the work week with temperatures rising back to or above normal the second half of the week. The overall pattern will see numerous disturbances moving through in the flow aloft that have the potential to create periods of active weather. Quiet and dry conditions will be seen Sunday night as high pressure quickly moves through the Midwest. On Monday, an upper level disturbance will move through the area. Moisture is somewhat limited but there may be just enough to generate some showers and a few thunderstorms. Temperatures will average below normal. Monday night looks to be quiet as another high pressure quickly moves through the Midwest. Another fast moving upper level disturbance will move through the area on Tuesday. Moisture is very limited and the forcing is weak. However, daytime heating may be just enough to generate some rain showers. Tuesday night on... Tuesday night quiet and dry conditions will be seen across the area as another high pressure moves through the Midwest. On Wednesday, mainly dry conditions will be seen across the area. A weak disturbance will move through in the flow aloft. The model consensus has a slight chance to chance pops for areas north of highway 30. Wednesday night/Thursday, a more substantial upper level disturbance will move through the area in combination with returning moisture. Internally, the models are suggesting an organized thunderstorm complex will develop across Iowa and move generally east or east northeast. Where the thunderstorm complex develops and tracks will be the key to the overall forecast. Right now the model consensus has chance to likely pops for Wednesday night and slight chance pops in the far east and south on Thursday for lingering precipitation. Thursday night into Friday night the models diverge somewhat on their respective solutions as to what will occur. There is loose agreement that several rounds of rain will be possible in the form of organized thunderstorm complexes. Right now the model consensus has slight chance to chance pops for the entire area. On Saturday, the model consensus has dry conditions for the area as high pressure moves through the Midwest. && .AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon) ISSUED AT 127 PM CDT Sat Jun 17 2017 A cold front will move through the area this afternoon and evening which will prompt winds to shift to the northwest at all terminals. Thunderstorm potential has shifted southward, and with lesser confidence on any thunder occurring at the KDBQ and KCID terminals, did pull the TSRA mention from the forecasts. There will likely still be some showers and isolated thunderstorms across the area, but as it won't be widespread, will monitor for the need to include it in the forecast rather than keep prevailing groups in at this time. To the south, confidence is better on thunderstorms, with the higher potential in areas south of a line from KFFL to KVYS. On Sunday, mixing will occur later in the morning to bring gusts to most areas of around 20-25kts from the northwest. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Brooks SHORT TERM...Brooks LONG TERM...08 AVIATION...Brooks
Hazardous weather outlook, Jun 17, 10:27 AM CDT, 7 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 1027 AM CDT Sat Jun 17 2017 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-181530- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 1027 AM CDT Sat Jun 17 2017 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT The Storm Prediction Center has an enhanced risk of severe thunderstorms south of a Wayland, Missouri to Roseville, Illinois line. To the north of this line there is a slight risk. A rather strong cold front will be pushing southeast across the area late this afternoon and evening, providing the trigger for severe thunderstorms. The primary threat will be very damaging winds up to 80 mph, hail up to golf ball size and isolated tornadoes. A secondary threat is isolated flash flooding, especially in locations that have received heavy rainfall the past couple of days. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Wednesday night through Friday, periodic rounds of thunderstorms are expected with a quasi-stationary frontal boundary over the Midwest. There is the potential for severe thunderstorms but there is low confidence in timing of these storms this far out. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible from 3 pm to 11 pm this afternoon and evening generally in areas south of a Sigourney, Iowa to Clinton, Iowa to Milledgeville, Illinois line. Brooks
In the hours before
Local storm report, Jun 17, 5:52 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
552 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM HAIL 2 NNE MUSCATINE 41.44N 91.05W
06/17/2017 M1.75 INCH MUSCATINE IA TRAINED SPOTTER
&&
GROSSLocal storm report, Jun 17, 5:53 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
553 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL SW MUSCATINE 41.41N 91.08W
06/17/2017 M1.25 INCH MUSCATINE IA TRAINED SPOTTER
LASTED FOR 3 MINUTES.
0552 PM HAIL 3 NE MUSCATINE 41.45N 91.04W
06/17/2017 M1.00 INCH MUSCATINE IA TRAINED SPOTTER
PEA TO NICKEL
&&
DCLocal storm report, Jun 17, 5:55 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
555 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG 1 E MUSCATINE 41.42N 91.05W
06/17/2017 MUSCATINE IA TRAINED SPOTTER
TREE DAMAGE NOTED ON THE EAST SIDE OF MUSCATINE. WINDS
ESTIMATED ABOVE 60 MPH.
&&
BROOKSSpecial weather statement, Jun 17, 5:57 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
557 PM CDT SAT JUN 17 2017
ILC177-172330-
Stephenson-
557 PM CDT SAT JUN 17 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN STEPHENSON COUNTY
UNTIL 630 PM CDT...
At 557 PM CDT, a strong thunderstorm was located over Cedarville, or
near Freeport, moving northeast at 30 mph.
Winds up to 35 mph and pea size hail are possible with this storm.
Locations impacted include...
Cedarville, Davis, Dakota, Rock City, Buena Vista, Rock Grove, Scioto
Mills, Red Oak, Dakota Dornink Airport, Damascus, Afolkey and Lake
Summerset.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
LAT...LON 4239 8940 4232 8968 4241 8973 4250 8955
4250 8940
TIME...MOT...LOC 2257Z 244DEG 27KT 4239 8961
08Local storm report, Jun 17, 6:01 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
601 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM HEAVY RAIN 2 NNE MUSCATINE 41.44N 91.05W
06/17/2017 M1.00 INCH MUSCATINE IA TRAINED SPOTTER
1.00 INCH OF RAIN IN 20 MINTUES. ALSO, DEAD BRANCHES
BLOWN DOWN. THE LARGEST WAS 1.5 INCHES IN DIAMETER.
0545 PM HAIL NNW MUSCATINE 41.42N 91.07W
06/17/2017 M1.25 INCH MUSCATINE IA TRAINED SPOTTER
&&
DCLocal storm report, Jun 17, 6:02 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
602 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 1 ENE MUSCATINE 41.42N 91.05W
06/17/2017 E2.00 INCH MUSCATINE IA TRAINED SPOTTER
MOST HAIL WAS GOLF BALL SIZE, BUT THERE WERE A FEW UP TO
2 INCHES IN DIAMETER.
&&
BROOKSThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 2:00 AM CDT | Special Weather Statement | DVN | Rock Island | 60 min |
| Jun 17, 3:06 AM CDT | Special Weather Statement | DVN | Rock Island, Whiteside | 54 min |
| Jun 17, 3:56 PM CDT | Special Weather Statement | DVN | Whiteside | 19 min |
| Jun 17, 5:36 PM CDT | Severe Thunderstorm Warning | DVN | Mercer, Rock Island | 39 min |
| Jun 17, 5:57 PM CDT | Special Weather Statement | DVN | Stephenson | 33 min |
| Jun 17, 6:25 PM CDT | Severe Thunderstorm Warning | DVN | Carroll, Whiteside | 35 min |
| Jun 16, 9:20 PM CDT | Special Weather Statement | DVN | Benton | 25 min |
| Jun 16, 10:38 PM CDT | Special Weather Statement | DVN | Delaware | 52 min |
| Jun 16, 10:53 PM CDT | Special Weather Statement | DVN | Buchanan, Delaware | 37 min |
| Jun 16, 11:06 PM CDT | Special Weather Statement | DVN | Benton, Linn | 24 min |
| Jun 16, 11:23 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Linn | 45 min |
| Jun 17, 4:44 PM CDT | Special Weather Statement | DVN | Muscatine | 31 min |
| Jun 17, 5:11 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Johnson, Muscatine, Scott, Washington | 49 min |
| Jun 17, 6:33 PM CDT | Severe Thunderstorm Warning | DVN | Keokuk, Washington | 42 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2017Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.